Flood, St. Mary'S
- When
- August 9, 9:25 AM EST to 10:00 AM EST
- Where
- St. Mary'S forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.500, -76.933
Some streets were flooded in the town.
A very moist atmosphere was responsible for thunderstorms producing torrential rain and copious localized rainfall. There were a few instances of significant localized flooding problems.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A very moist atmosphere was responsible for thunderstorms producing torrential rain and copious localized rainfall. There were a few instances of significant localized flooding problems.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 9, 2:54 AM EST, 6 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 354 AM EDT TUE AUG 9 2005 .SHORT TERM (TODAY THROUGH TONIGHT)... CURRENTLY...SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE NORTHEAST AND DIMINISH FROM THE SOUTH. TEMPERATURES ARE RANGING FROM THE LOWER TO MIDDLE 70S...WITH DEWPOINTS IN THE UPPER 60S TO LOWER 70S. WATER VAPOR IMAGERY SHOWS A LARGE PLUME OF MOISTURE STRETCHING FROM THE GULF OF MEXICO TO NEW ENGLAND. A 500MB TROUGH IS ANALYZED FROM NEW ENGLAND TO THE LOWER MISSISSIPPI RIVER VALLEY ON THE 00Z UPPER AIR MAP. THE ETA SEEMS TO BE HAVING SOME DIFFICULTY HANDLING THE SHORTWAVES COMING DOWN IN THE FLOW AND PINPOINTING THE ONSET AND DIMINISHING OF PRECIP. THE RUC DID A GOOD JOB HANDLING THE EVENING/EARLY MORNING PRECIP THAT IS CURRENTLY DEPARTING THE CWFA. THE GFS IS THE MODEL CLOSEST TO THE NEWEST RUC SOLUTION...AND WILL BE USING A BLEND OF THE GFS AND RUC FOR THE SHORT TERM FORECAST. A SECOND WAVE OF PRECIP IS EXPECTED DURING THE FIRST HALF OF THE MORNING...ASSOCIATED WITH ANOTHER SHORTWAVE. THE RUC HAD THIS FEATURE INITIALIZED OVER WESTERN NORTH CAROLINA AT 06Z...AND THE LATEST IR IMAGERY DOES INDICATE AN AREA OF PRECIP BEGINNING TO DEVELOP AND MOVE NORTHEAST IN THAT REGION. THE SHORTWAVE IS EXPECTED TO BEGIN AFFECTING THE SOUTHERN PORTIONS OF THE CWFA BY 12Z AND CONTINUING TO MOVE NORTHEAST INTO THE AFTERNOON HOURS. THE GFS DOES HINT AT THIS SOLUTION...AND HANGS ONTO THE SHORTWAVE WELL INTO THE EVENING HOURS. THE TEMPERATURE GUIDANCE WAS PRETTY CLUSTERED AND PRETTY MUCH SPLIT THE DIFFERENCE. THE POPS WERE ALSO PRETTY CLUSTERED...AND STAYED WITHIN THE LIKELY/NUMEROUS RANGE. THERE WILL POSSIBLY BE A BREAK IN THE PRECIP DURING THE EARLY MORNING...BUT SHOULD PICK UP ONCE AGAIN BY 12Z IN THE SOUTH...AND THEN SPREADING NORTHEAST THROUGH THE REMAINDER OF THE MORNING. THE FLASH FLOOD GUIDANCE STILL LOOKS TO BE HIGH...WITH ONE HOUR VALUES NEAR THREE INCHES AND 3 HOUR VALUES NEAR 4 INCHES...AND SIX HOUR VALUES NEAR 5 INCHES. OVERNIGHT RAINS HAVE SOAKED THE GROUNDS...ESPECIALLY IN AREAS ALONG A LINE FROM CHO TO IAD TO BWI. HOWEVER...STILL BELIEVE ANY FLOODING WILL BE LOCALIZED. && .LONG TERM (WEDNESDAY THROUGH MONDAY)... LATEST MODELS ARE TRENDING A LITTLE FASTER WITH THE EXIT OF ONE AREA OF CONVECTION EARLY WEDNESDAY. HAVE TRIMMED BACK POPS ACROSS THE WEST TO SLGT CHC DURING THE MORNING...AS MUCH OF THE DEPARTING CONVECTION WILL BE ACROSS THE EAST. BRIEF LULL EXPECTED...BEFORE MORE SHRA/TSRA FORM DURING THE AFTERNOON/EVENING...FOR CHC POPS ENTIRE CWA. MODELS SHOW HEIGHTS STARTING TO RISE ON THURSDAY AS THE WESTERN ATLANTIC RIDGE EXPANDS. MEANWHILE...A COLD FRONT WILL APPROACH FROM THE NORTH BUT WITH UPPER RIDGE EXPANDING...THE FRONT WILL ONLY MAKE IT SO FAR SOUTH INTO OUR CWA BEFORE STALLING AND THEN DISSIPATING ON FRIDAY (OR WHAT IS LEFT OF IT RETURNING RIGHT BACK TO THE NORTH). WITH A POSSIBLE PRE-FRONTAL TROUGH...HAVE INCREASED POPS TO CHC ON THURSDAY MAINLY FOR THE AFTERNOON/EVENING AND ALSO NUDGED UP HIGH TEMPS A BIT TO BE MORE IN LINE WITH MOS NUMBERS AND SURROUNDING OFFICES. THEREAFTER...RIDGE WILL SETTLE NEAR BERMUDA THROUGH MONDAY. IT/S HARD TO GUARANTEE A DRY DAY FRIDAY THROUGH MONDAY WITH SUMMERLIKE INSTABILITY AROUND. BEYOND THURSDAY TIME FRAME WILL BE DOMINATED BY LOTS OF 10 AND 20 POPS...THE LATER MAINLY DURING AFTERNOONS AND EVENINGS. TEMPS WILL BE ABOVE CLIMATOLOGY. && .AVIATION... VSBYS AT MOST PLACES REDUCED IN SHRA...WITH THE EXCEPTION OF CHO WITH 2SM IN BR. MAIN PROBLEM IN THE AVN FORECAST TODAY WILL THE TIMING OF PRECIP...AND WHEN REDUCED VSBYS OCCUR. FIRST WAVE OF PRECIP IS DEPARTING...WITH A SECOND EXPECTED BY MID MORNING. TSRA WILL BECOME MORE NUMEROUS IN THE AFTERNOON. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SHORT TERM/AVIATION...LISTEMAA LONG TERM...PELOQUIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 459 AM EDT TUE AUG 9 2005 ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021- 025>031-036>042-050>057-WVZ048>055-100900- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- 459 AM EDT TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...TODAY AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT OVER THE REGION. RAINFALL TOTALS OF AROUND 2 INCHES IN AREAS COULD RESULT IN SOME LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER RAINFALL REPORTS WOULD BE GREATLY APPRECIATED.
The Sterling radar (KLWX), 72 km away, was scanning. The volume nearest the first event began at 14:24 UTC.
1 flood, 1 flash flood. Local standard time, as filed.
Some streets were flooded in the town.
Water rushed and flooded several buildings at the College of Southern Maryland. There were reports from the college that at one time there was two feet of water rushing into the basements of the buildings. Many roads around the college were flooded. There were several car accidents due to the flooded roads, as well as several cars that stalled and had to be recovered with tow vehicles. In addition, flooded occurred at the government center in Leonardtown, mainly due to water leaking through the roof tiles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2005Every state in 2005This day in weather historyWarnings in Maryland, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469711, 5469712.